Skip to content
My WebMD Sign In, Sign Up

Announcements

Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
kidney atrophy
avatar
ktgran posted:
I recently had an ultrasound done and my physician informed me there seemed to be some atrophy of my kidneys. Just what would cause this condition and is there anything that can be done to halt the atrophy. Is it possible for OTC pain meds to cause this? Would appreciate any feedback.
Reply
 
avatar
John-SKPT responded:
Yes, ibuprofen and naproxen can damage kidneys. Small, very occasional doses will not do a lot of damage, but taking them regularly or at high doses, or over a long period of time can do some significant damage. (google 'analgesic nephropathy' to find more information.)

High blood pressure can damage kidneys, diabetes can do it, other medications can do it, and anything that reduces cardiovascular efficiency can do it (like high cholesterol, lack of exercise, etc).

Atrophy is a visible manifestation of damage to the nephrons in the kidneys: they slowly die off and are not renewed, so the overall size of the organ decreases.

There is almost nothing possible to "restore" them, so the goal is to remove the cause of the damage and stop the downward progression while there is still adequate function.
 
avatar
ktgran replied to John-SKPT's response:
Is it also possible that a statin drug could cause this problem; I believe it has created a muscle/nerve problem in my lower extremities. My intake of ibuproben has NOT been great---only an occasional dose.
 
avatar
John-SKPT replied to ktgran's response:
I'm not aware of any sort of nephropathy arising from -statin drugs, although there are a lot of these drugs and they do vary slightly. In fact, the statin drugs have been noted to have a protective effect against the damage caused by X-ray and CT contrast.

Neuropathy is sometimes a result of statins, so that might account for the nerve sensations (or lack of them) that you see.

But both of these could have been a result of decreased blood flow from narrowed arteries.

(Obviously rhabdomyolysis is a concern with statins, but if that had occurred it would have surely been seen on blood tests before now. It's what the usual warnings about 'muscle pains' with statins refer to. Pretty serious stuff.)
 
avatar
ktgran replied to John-SKPT's response:
Thanks so much for the information. I'll have a better idea of what to discuss when I see my physician to go over test results.
 
avatar
ktgran replied to ktgran's response:
Is there any validity that taking a measured dose tablet of sodium bicarbonate can help with declining kidney function?
 
avatar
John-SKPT replied to ktgran's response:
Probably not. There are a few rather rare forms of renal tubular dysfunction (generally resulting in higher serum potassium levels and low serum CO2 levels) that can be helped by bringing the serum CO2 level back up to normal, but if that were the case your blood test CO2 (or Bicarb or HCO3) would have been low to start with.

There might be a specific use that I'm not aware of, but it would need to be stated clearly and it would be something very specific; bicarb would never be a 'cure-all'.


Spotlight: Member Stories

Our youngest son went to the er for a concusion and 8 hours later we were going through testing for his kidney. At first dr's thought after he hit...More

Helpful Tips

Pain in my sides and lower back?
For about a week I have had some discomfort in my lower back, and the sides of my lower back, and it also feels internal. The past 2 days ... More
Was this Helpful?
16 of 26 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.